Alert archive / California / Beach Hazards Statements in 2020
Beach Hazards Statement 12, NWS Los Angeles, CA
NWS Los Angeles, CA issued this beach hazards statement at Dec 5, 2020, 1:02 PM PST for Los Angeles County, California. It took effect at Dec 7, 2020, 6:00 AM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 5, 2020, 1:02 PM PST (21:02 UTC)
- In effect from
- Dec 7, 2020, 6:00 AM PST
- Expired
- Dec 6, 2020, 4:44 AM PST
- In force
- Issued by
- NWS Los Angeles, CA
County Los Angeles County, CA
The radar
The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4772 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
238 WHUS46 KLOX 052102 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 102 PM PST Sat Dec 5 2020 CAZ034-035-039>041-087-062215- /O.NEW.KLOX.BH.S.0012.201207T1400Z-201210T0500Z/ San Luis Obispo County Central Coast- Santa Barbara County Central Coast- Santa Barbara County South Coast-Ventura County Coast- Los Angeles County Coast including Downtown Los Angeles- Catalina and Santa Barbara Islands- 102 PM PST Sat Dec 5 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM MONDAY MORNING THROUGH WEDNESDAY EVENING... * WHAT...Dangerous rip currents and large breaking waves likely. Peak waves between 15 and 20 feet are expected on the Central Coast, and 6 to 12 feet over west facing beaches of Los Angeles, Ventura and southern Santa Barbara Counties. * WHERE...Coastal areas of San Luis Obispo, Santa Barbara, Ventura, and Los Angeles Counties including Catalina Island. * WHEN...From Monday morning through Wednesday evening, peaking on Tuesday. * IMPACTS...There is an increased risk of ocean drowning. Rip currents can pull swimmers and surfers out to sea. Waves can wash people off beaches and rocks, and capsize small boats nearshore. On the Central Coast, there is also a chance for damage to coastal structures like piers and other jetties. * ADDITIONAL DETAILS...This is an outlook statement. High Surf Advisories will likely be issued at most if not all beaches as we get closer to this event. A high Surf Warning may be needed for the Central Coast. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to hazardous swimming conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. && $$ RK
1 follow-up statement
762 WHUS46 KLOX 061244 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 444 AM PST Sun Dec 6 2020 CAZ034-035-070100- /O.CAN.KLOX.BH.S.0012.201207T1400Z-201210T0500Z/ /O.NEW.KLOX.SU.W.0001.201208T0500Z-201210T0500Z/ /O.NEW.KLOX.SU.Y.0018.201207T2000Z-201208T0500Z/ San Luis Obispo County Central Coast- Santa Barbara County Central Coast- 444 AM PST Sun Dec 6 2020 ...HIGH SURF ADVISORY IN EFFECT FROM NOON TO 9 PM PST MONDAY... ...HIGH SURF WARNING IN EFFECT FROM 9 PM MONDAY TO 9 PM PST WEDNESDAY... * WHAT...For the High Surf Warning, dangerously large breaking waves of 16 to 22 feet with local sets to 25 feet and dangerous rip currents. For the High Surf Advisory, large breaking waves of 10 to 16 feet with dangerous rip currents. * WHERE...San Luis Obispo County Central Coast and Santa Barbara County Central Coast. * WHEN...For the High Surf Warning, from 9 PM Monday to 9 PM PST Wednesday. For the High Surf Advisory, from noon to 9 PM PST Monday. * IMPACTS...Powerful waves and strong rip currents will pose an exceptional risk of ocean drowning and damage to coastal structures like piers and jetties. Large breaking waves can cause injury, wash people off beaches and rocks, and capsize small boats near shore. * ADDITIONAL DETAILS...Surf is expected to build rapidly late Monday morning and Monday afternoon, peak overnight Monday night through Tuesday night, then slowly subside on Wednesday. Large breaking waves may cause a particularly hazardous situation near the Morro Bay Harbor entrance Monday night and Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Everyone should remain out of the water due to life-threatening surf conditions. Stay off of jetties, piers, and other water side infrastructure. && $$ CAZ039-070100- /O.CAN.KLOX.BH.S.0012.201207T1400Z-201210T0500Z/ /O.NEW.KLOX.SU.Y.0018.201208T0500Z-201210T0500Z/ Santa Barbara County South Coast- 444 AM PST Sun Dec 6 2020 ...HIGH SURF ADVISORY IN EFFECT FROM 9 PM MONDAY TO 9 PM PST WEDNESDAY... * WHAT...Large breaking waves of 5 to 8 feet with dangerous rip currents. * WHERE...Santa Barbara County South Coast. * WHEN...From 9 PM Monday to 9 PM PST Wednesday. * IMPACTS...There is an increased risk for ocean drowning. Rip currents can pull swimmers and surfers out to sea. Large breaking waves can cause injury, wash people off beaches and rocks, and capsize small boats near shore. * ADDITIONAL DETAILS...Surf is expected to be highest on beaches with some westerly exposure such as Rincon Point. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to dangerous surf conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. && $$ CAZ040-070100- /O.CAN.KLOX.BH.S.0012.201207T1400Z-201210T0500Z/ /O.NEW.KLOX.SU.Y.0018.201208T0500Z-201210T0500Z/ Ventura County Coast- 444 AM PST Sun Dec 6 2020 ...HIGH SURF ADVISORY IN EFFECT FROM 9 PM MONDAY TO 9 PM PST WEDNESDAY... * WHAT...Large breaking waves of 8 to 12 feet with local sets to 15 feet and dangerous rip currents. * WHERE...Ventura County Coast. * WHEN...From 9 PM Monday to 9 PM PST Wednesday. * IMPACTS...There is an increased risk for ocean drowning. Rip currents can pull swimmers and surfers out to sea. Large breaking waves can cause injury, wash people off beaches and rocks, and capsize small boats near shore. * ADDITIONAL DETAILS...Large breaking waves may cause a particularly hazardous situation near the Ventura Harbor entrance Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to dangerous surf conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. && $$ CAZ041-087-070100- /O.CAN.KLOX.BH.S.0012.201207T1400Z-201210T0500Z/ /O.NEW.KLOX.SU.Y.0018.201208T1100Z-201210T0500Z/ Los Angeles County Coast including Downtown Los Angeles- Catalina and Santa Barbara Islands- 444 AM PST Sun Dec 6 2020 ...HIGH SURF ADVISORY IN EFFECT FROM 3 AM TUESDAY TO 9 PM PST WEDNESDAY... * WHAT....Large breaking waves of 6 to 10 feet with local sets to 13 feet and dangerous rip currents. * WHERE...Los Angeles County Coast and Catalina and Santa Barbara Islands. * WHEN...From 3 AM Tuesday to 9 PM PST Wednesday. * IMPACTS...There is an increased risk for ocean drowning. Rip currents can pull swimmers and surfers out to sea. Large breaking waves can cause injury, wash people off beaches and rocks, and capsize small boats near shore. * ADDITIONAL DETAILS...Surf will be highest on exposed west facing beaches. Short period northeast wind waves of 3 to 6 feet will likely create hazardous conditions near northeast harbor entrances such as Avalon and Two Harbors on Catalina Island Monday afternoon through Tuesday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Surf Advisory means that high surf will affect beaches in the advisory area...producing localized beach erosion and dangerous swimming conditions. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ DB
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this beach hazards statement went out at Dec 5, 10:05 AM PST, 2 hours 57 minutes earlier.
Area forecast discussion, Dec 5, 10:05 AM PST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
1005 AM PST Sat Dec 5 2020
Updated Aviation and Beaches Sections
.SYNOPSIS...05/217 AM.
Partly cloudy skies and dry weather will prevail for at least the
next seven days. High temperatures will be a little warmer than
normal and most lows will be a few degrees lower than normal.
There will be moderate Santa Ana winds both Monday and Tuesday
morning.
&&
.SHORT TERM (TDY-MON)...05/846 AM.
Varying amounts of hi clouds were over VTU/L.A. Counties this
morning and these should move E and out of the area later this
morning into the afternoon. Otherwise, mostly sunny skies will
prevail across the forecast area today. Offshore pressure
gradients to the E continued this morning (e.g. 16Z LAX-DAG was
-4.0 mb). Some gusty offshore winds prevailed over portions of
VTU/L.A. Counties this morning, especially in the foothills and
mtns, with local gusts up to 30 mph noted. These winds will
persist this morning before weakening and turning onshore this
afternoon.
Temps early this morning were down to as low as 13 degrees in the
Antelope Valley and a Hard Freeze warning is in effect there until 9
AM. The offshore flow this morning will help temps to warm into the
lower to mid 70s today for the inland coastal areas to the valleys.
Overall, highs across the forecast area today will be several
degrees above normal for many areas.
A weak upper level trof will prevail over SW CA today, with H5
heights around 578 dm. Upper level ridging should build into tonight
into Sun, with H5 heights rising to around 581 dm by late Sun
morning. A 562 dm upper level low is forecast to develop over nrn NV
on Sun, then track S Sun night into Mon morning. This dry upper
level low will reach L.A. County by 21Z Mon before moving off the
coast S of the area by late Mon.
There may be some hi clouds over the area at times thru Mon,
otherwise mostly clear skies should prevail thru the period. Marine
layer clouds should remain off the coast thru Sun, altho patchy low
clouds and fog cannot be entirely ruled out along the immediate
Central Coast. Increased offshore flow will then push any low
clouds well off the coast later Sun night into Mon.
Pressure gradients will be weaker offshore to the N and E tonight
into Sun, then strengthen Sun night into Mon. By 12Z Mon, the NAM
forecasts the LAX-DAG gradient to be around -5.4 mb, with LAX-BFL
around -4.7 mb. Breezy offshore flow can be expected tonight and Sun
morning, especially for the foothills and mtns. The increased
offshore gradients combined with some cold air advection and upper
level support will bring gusty NE winds to the mtns and some vlys by
early Mon morning. The winds should remain quite gusty and could
even become stronger thru Mon afternoon as the offshore gradients
increase further. It looks like high end Wind Advisory level
winds will be possible Mon for the L.A./VTU County mtns and the
usual wind prone areas of the VTU/L.A. County vlys and even some
coastal areas.
High temps across the region are forecast to remain quite mild
and several degrees above normal for many areas Sun. Temps should
cool some for the mtns and deserts on Mon, while S of the mtns it
should be a few degrees warmer with the increased offshore flow
and adiabatic warming. Highs in the warmest vlys and coastal areas
should reach the low to mid 70s Sun, and in the mid to upper 70s
on Mon.
.LONG TERM (TUE-FRI)...05/320 AM.
On Tuesday the upper low will sit a few hundred miles to the SW of
of LA. There will be a sfc reflection of the low at the sfc and
this will serve to increase the offshore flow. The position of the
upper low will bring a little upper support as well and this will
boost the morning's offshore winds firmly into the advisory
category. There will be no cool air advection and this will allow
another 4 to 7 degrees of warming which will bring the coastal and
vly temps into the 70s and even lower 80s.
The upper low moves slowly eastward on Wednesday. The sfc high
over the Great Basin weakens as will and the offshore flow will
end up about 3 MB weaker than on Tuesday. There will still be
offshore breezes in the morning but with only isolated gusts near
advisory levels. There will be some cooling at the beaches due to
the weaker offshore flow but max temps will remain much above
normal.
There is virtually no agreement in the mdls or the ensembles for
the Thu and Fri forecast. There is a chc of onshore flow with NW
flow aloft and an equal chc of moderate offshore flow combined
with moderate upper level support. Went with a fairly generic
forecast for now and will hope for better clarity with the
upcoming 12Z or 00Z mdl runs.
&&
.AVIATION...05/1749Z.
At 17Z at KLAX, there was no marine layer. The surface based
inversion top was at 1000 feet and 17 degrees Celsius.
There is a 20 percent chance of LIFR FG impacting KSMX Sunday
10-16Z. Otherwise, high confidence in VFR everywhere with weaker
than normal winds. Widespread moderate to strong northeast winds
will develop Monday and Tuesday.
KLAX...High confidence VFR conditions through Sunday, with no
significant east winds.
KBUR...High confidence VFR conditions through Sunday.
&&
.MARINE...05/825 AM.
High confidence in winds staying below Small Craft Advisory (SCA)
through Saturday evening. High confidence in SCA winds from the
Central Coast to San Nicolas Island forming by Sunday afternoon
and continuing through the night. High confidence of northeast
winds forming on Monday, and moderately confident that they will
become unusually widespread by Monday afternoon or evening then
gradually weakening Tuesday and Wednesday. There is a 30 percent
chance for Gale Conditions from Ventura to Santa Monica. Otherwise
expecting SCA levels over most if not all zones, including the
Central Coast.
Meanwhile, a large long period west to northwest swell will impact
all waters Monday through early Wednesday, lowering but staying
elevated through the rest of the week. Tuesday will be the
largest, when swells will range from around 15 feet off the
Central Coast, to around 7 feet from Santa Barbara to Orange
County.
&&
.BEACHES...05/1004 AM.
A very large and long period west to northwest swell will impact
the area later Monday through early Wednesday. The forerunner
waves will have periods longer than 20 seconds Monday afternoon
and night, Breaking waves between 15 and 20 feet are possible on
the Central Coast during the Tuesday peak, and 6 to 12 feet for
Los Angeles, Ventura and parts of southern Santa Barbara Counties.
Surf of 20+ feet can threaten damage to coastal structures like
piers and jetties, and a High Surf Warning may be required.
Otherwise, expecting High Surf Advisories with dangerous rip
currents at all beaches. Widespread northeast to east winds are
expected during this time as well, especially Monday afternoon and
night which could amplify some waves. Vulnerable harbor
entrances, like Morro Bay and Ventura, have a history of dangerous
breaking waves under such conditions. High tides should stay
below 5 feet during the event, so the threat of coastal flooding
is minimal.
&&
.FIRE WEATHER...05/933 AM.
Red flag warnings remain in place today over the mountains of Los Angeles
and Ventura Counties, and the Santa Clarita Valley due to northeast to east
winds gusting 20 to 30 mph coupled with very low humidities of 5 to 10 percent.
Offshore winds will continue to decrease tonight and Sunday.
A cold low pressure system over Nevada on Sunday night will dive southwestward
through Southwest California on Monday, shifting to the south of the area by
Monday night. This system will likely bring increased higher level clouds and an
uptick of surface humidities through Monday morning, then a drying trend by
Monday afternoon into Tuesday when humidities in the teens and single digits
will be common. Gusty Santa Ana winds will likely develop late Sunday night
into Monday morning, then peak in coverage and strength Monday afternoon into
Tuesday morning when wind gusts of 40 to 55 mph will be common across the
wind favored coastal and valley areas of Los Angeles and Ventura counties,
and damaging gusts of 55 to 70 mph possible in the mountains. Also of note with
this upcoming event is that the upper level wind support will likely bring
unusually strong northeast to east winds across portions of Santa Barbara and
San Luis Obispo counties, especially in the mountains and foothills, where wind
gusts of 40 to 60 mph will be possible from Monday afternoon through Tuesday
morning. Widespread critical fire weather conditions will be likely with this
event for Los Angeles and Ventura counties, and possibly portions of San Luis
Obispo and Santa Barbara counties.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Fire Weather Watch in effect from late Sunday night through
Tuesday afternoon for zones
240-241-244>246-253-254-288-547-548. (See LAXRFWLOX).
Red Flag Warning in effect until 10 PM PST this evening for
zones 246-253-254-288. (See LAXRFWLOX).
PZ...NONE.
&&
.HAZARD POTENTIAL OUTLOOK (MON-FRI).
Periods of gusty offshore winds and dry conditions could lead to
critical fire weather conditions again Monday through Tuesday or
Wednesday, then again toward the end of the week. High surf or
strong rip currents may create hazardous ocean conditions Monday
through Wednesday. Sub-freezing conditions are possible for
interior valleys Wednesday and Thursday mornings.
&&
PUBLIC...Sirard/Rorke
AVIATION...Kittell
MARINE...Kittell
BEACHES...RK
FIRE...Gomberg
SYNOPSIS...30
weather.gov/losangelesThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 5, 1:37 PM PST | Gale Watch | LOX | 36 hr | |
| Dec 5, 1:37 PM PST | Small Craft Advisory | LOX | 4 days | |
| Dec 5, 2:10 PM PST | High Wind Watch | LOX | 24 hr | |
| Dec 5, 2:10 PM PST | Hard Freeze Warning | LOX | 19 hr | |
| Dec 5, 2:37 PM PST | Fire Weather Watch | LOX | 23 hr | |
| Dec 5, 2:37 PM PST | Red Flag Warning | LOX | Los Angeles | 3 days |
Nearby
Beach Hazards Statements in California, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.